Back to Ask the Diabetes Team Ask the Diabetes Team

From Montreal Quebec, Canada:

My now seven year old daughter was born with hypoglycemia due to too much insulin production and secretion. She was put on diazoxide, which stabilized her until the age of two years, two months, two weeks. At that time, she successfully outgrew her need for medication, and now her diet is normal. She has sparse, slow growing hair, which is also falling out little by little constantly. A genetics counsellor determined she has TRP syndrome, although two things haunt me. First, she has little to no other significant criteria of TRP, and second, TRP does not address falling out of her hair -- it's only sparse, and slow growing. I have two questions:

  1. What do the statistics show is the probability for her to either have a relapse of low sugar, high sugar, or remain stable?
  2. Is there any known relationship between diazoxide (which can produce extra hair growth) and on-going loss of hair after weaned?


PHHI or Persistent Hyperinsulinemic Hypoglycemia of Infancy is a rare condition so that there are not many follow up reports on those who responded to diazoxide. Such as they are, it seems that about 10% can maintain normal blood glucose levels indefinitely when the drug is discontinued after several years of treatment.

With regard to your second question, I think that you need to ask the skin doctors for more details as to why they diagnosed TRP (VKH) syndrome in the absence of eye signs or evidence of autoimmunity even though it is true that this condition can be accompanied by hair loss. On the other hand it does also seem possible that the hair thinning is a response to the earlier drug-induced hypertrichosis and that eventually hair growth will resume normally.


Original posting 18 Sep 2001
Posted to Nesidioblastosis


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.